Key result
Heroin withdrawal triggered reverse takotsubo cardiomyopathy in a 39-year-old woman, presenting with an elevated troponin I level of 3.2 ng/mL and characteristic ventriculography findings.
Case Report (n=1)
Heroin withdrawal can trigger reverse takotsubo cardiomyopathy, and awareness of this association can lead to earlier recognition and treatment.
May warrant cardiac monitoring during buprenorphine initiation in heroin withdrawal; hypothesis-generating for opioid-related reverse takotsubo triggers.
Reverse takotsubo cardiomyopathy is triggered by emotional or physical stress and has a presentation similar to that of acute coronary syndrome. A 39-year-old woman with a history of heroin use disorder presented with intractable nausea, vomiting, and diarrhea. She was diagnosed with heroin withdrawal and started on buprenorphine-naloxone. On day 2 of her hospitalization, she developed chest heaviness and had an elevated troponin I level of 3.2 ng/mL (reference range, 0.015-0.045 ng/mL); electrocardiography showed new T-wave inversions in the anterior and inferior leads. Emergent coronary angiography showed patent coronary arteries, and left ventriculography showed basal hypokinesis and apical hyperkinesis, consistent with reverse takotsubo cardiomyopathy secondary to heroin withdrawal. She was started on antihypertensive agents, and her buprenorphine-naloxone dose was increased. At her 3-month follow-up visit, she reported no symptoms consistent with angina or heart failure. This appears to be the first report of heroin withdrawal causing reverse takotsubo cardiomyopathy. Awareness of this association can lead to earlier recognition and treatment of reverse takotsubo cardiomyopathy.
No takes yet. Share an insight, caveat, or question.
Launer et al. (2023) conducted a case report in Heroin withdrawal and reverse takotsubo cardiomyopathy (n=1). Heroin withdrawal was evaluated on Development of reverse takotsubo cardiomyopathy. Heroin withdrawal triggered reverse takotsubo cardiomyopathy in a 39-year-old woman, presenting with an elevated troponin I level of 3.2 ng/mL and characteristic ventriculography findings.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: